Travel Medicine / Vaccination / Immunization Expert Forum
Flying after DVT/PE
About This Forum:

Questions in the Travel Medicine forum are answered by Dr. Philip D Parks, affiliated with Harvard School of Public Health. Topics covered include disease prevention, finding a doctor abroad, food and water safety, illness and injury abroad, mosquito and tick protection, resources for travelers, traveling with children or pets, traveling with special needs, vaccinations and immunizations.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Flying after DVT/PE

Hi, I am a frequent long and short haul traveller and after returning from a short (less than 2hour) flight in January I had bilateral popliteal DVTs and bilateral multiple pulmonary emboli. I'm going to have all the blood screening tests for thrombophilia once I come off warfarin and if those are OK I should be off warfarin. My concern is returning to flying and have the following queries:

1. Is flying time cumulative in terms of increased risk for DVTs? So that lots of short haul flights make you more at risk?

2. Should I be asking my doctor about preventative injections before I fly and if so what does that entail?

3. How do you go about getting seats with extra legroom whilst traveling coach?

I'd really appreciate some advice. I know it seems as if I'm thinking way to far ahead but I have to start looking at booking some flights for later on this year soon. Many thanks.
Tags: pe, dvt, warfarin
Related Discussions
Avatar_dr_m_tn
Hello.

1. The risk factors for DVT associated with flying are mostly because of long periods of   inactivity in a seated position (assuming that you are otherwise healthy). Like you mentioned in your posting, you need to be ruled out for thombophilic disorders. Even on short haul flights, it is important to try to get up from your seat and move around every hour or so -- to get the blood moving. Also, even while you are seated you can bend and straighten your legs and also do calf raises.

2. With regard to prophylactic injections (of Lovenox), you should discuss this with you doctor and his or her advice will depend on several things: your other medical problems and medications, whether or not you have a thombophilic disorder, and how long your flight is.

3. "Leg room" per say is not as important as getting up and moving around. It probably depends on the airline as to whether they would accommodate your request for "extra leg room"? You could request exit row seating.

Also with regard to your flight in January and the DVT/PEs that followed, did you take a longer flight in the 7-10 days prior to this short flight?

How long is your physician treating you with coumadin (warfarin)? 6 months?

Please reply with additional questions that you may have.

~•~ Dr. Parks

This answer is not intended as and does not substitute for medical advice. The information presented in this posting is for patients’ education only. As always, I encourage you to see your personal physician for further evaluation of your individual case.
Blank
This Forum's Experts
Avatar_dr_m_tn
Philip D Parks, MD, MPH, MOccH, F...Blank
Cambridge Health Alliance, Harvard Medical School
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank